[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1983

Heparin-Induced Cutaneous Necrosis Unrelated to Injection SitesA Sign of Potentially Lethal Complications

Author Affiliations

From the Department of Medicine, Section of Dermatology, University of Chicago, Pritzker School of Medicine.

Arch Dermatol. 1983;119(5):400-403. doi:10.1001/archderm.1983.01650290040014
Abstract

• Skin necrosis is a rare complication of heparin administration that is usually localized to injection sites. A 32-year-old insulin-dependent diabetic patient, receiving intravenous (IV) and low-dose heparin sodium therapy, had cutaneous necrosis in areas distant to the sites of injection. Prior to the onset of cutaneous lesions, thrombocytopenia developed in the patient that may have been heparin induced. Heparin may induce the production of platelet aggregating immunoglobulins that predispose persons who are sensitive to the drug to thrombocytopenia, skin necrosis, and thrombotic events. Obesity, diabetes, and treatment with broad-spectrum antibiotics seem to increase the risk of such complications. Cutaneous necrosis secondary to heparin administration may serve as a warning of the potentially lethal complications of IV use. In patients in whom skin necrosis or thrombocytopenia develops, heparin therapy should be discontinued and anticoagulation with an oral agent should be considered.

(Arch Dermatol 1983;119:400-403)

×